A 22-year-old woman presents with pruritic hyperpigmentation of her upper and lower lips that began approximately 2 weeks previously. She has no other systemic complaints, and vital signs are within normal range. The patient was prescribed oral doxycycline for treatment of recurrent acne 3 weeks previously and denies use of other medications or past adverse drug reaction.
Submit your diagnosis to see full explanation.
Doxycycline was discontinued until pruritic lesions subsided, approximately 2 weeks later, although hyperpigmentation persisted. After oral provocation testing with doxycycline, the lesions returned in the same location, confirming the diagnosis of fixed drug eruption (FDE) of the lips caused by doxycycline.
FDE is a rare adverse effect of a drug, particularly antibiotics such as long-acting, broad-spectrum doxycycline, that cause the occurrence of one or many pruritic, well-demarcated, hyperpigmented plaques, patches, or macules. The lesions resolve when the drug is discontinued and recur at the same site on re-exposure to the drug.1
The number of affected sites of eruption may increase with subsequent exposure to the medication. FDE is rare and it is often misdiagnosed and not treated appropriately, resulting in cosmetic concerns and patient discomfort.
FDE is a localized cutaneous delayed hypersensitivity reaction that can occur hours to days after ingesting the offending medication. The average time of onset is 2 days.1
The offending drug causes antigen activation of intraepidermal clusters of CD8+ T cells that replicate and release immunologic mediators.2,3 On re-exposure to the drug, the CD8+ T cells respond much faster to the antigen, similar to memory T cells.4 CD4+ T cells and neutrophils are recruited to the surrounding tissue and cause localized damage to keratinocytes and melanocytes, leading to the characteristic appearance of FDE.4 FDE most commonly occurs on the trunk, limbs, lips, and genitals.1
Diagnosis of FDE is usually based on medical history and oral provocation testing.3 Provocation testing is accomplished by discontinuing each of the patient’s medications and then reintroducing each one to the patient on separate days.4 If a drug causes reactivation of the lesions within 24 to 48 hours, the test is considered positive.4 The provocation dose is reduced in patients whose previous reaction was severe. If the first dose does not elicit a reaction, the dose is increased to a full dose the next day.4
Discontinuation of the offending medication causes the eruption to resolve in several days to weeks, but the hyperpigmentation can take months to fade.4 Topical steroids may be used twice per day for 7 to 10 days to treat the pain associated with FDE, and the use of oral antihistamines may provide relief of pruritus.4 In FDE with systemic symptoms, a 3- to 5-day course of oral corticosteroids may be prescribed.4 The use of hydroquinone 4% cream applied twice per day can improve the hyperpigmentation of lesions that persist.4
Physicians should be aware of the signs, symptoms, and treatment of FDE to prevent misdiagnosis and promote early elimination of the condition.
Kelly Wilmas is a student at the University of Texas Medical School at Houston, and Maura Holcomb, MD, is a resident at Baylor College of Medicine in Houston, Texas.
- Malkarnekar SB, Naveen L. Fixed drug eruption due to clarithromycin. J Res Pharm Pract. 2013;2(4):169-171.
- Nitya S, Deepa K, Mangaiarkkarasi A, Karthikeyan K. Doxycycline-induced generalized bullous fixed drug eruption—a case report. J Young Pharm. 2013;5(4):195-196.
- Gupta R. Fixed drug eruption due to ornidazole. Indian J Dermatol. 2014;59(6):635.
- Flowers H, Brodell R, Brents M, Wyatt JP. Fixed drug eruptions: presentation, diagnosis, and management. South Med J. 2014;107(11):724-727.